Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS San Angelo, TX

March 4, 2004Schleicher County, Sutton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 4, 2004, 10:42 AM CST for Schleicher County, Sutton County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 4, 2004, 10:42 AM CST (16:42 UTC)
Expired
Mar 4, 2004, 11:45 AM CST
In force
63 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Schleicher County, TX, Sutton County, TX

What was reported inside it

TimeReportWhereRemark
Mar 4, 11:15 AM CSTTSTM WND GST 0Sonora, TXTREES DOWNED BY HIGH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 9:45 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 4.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
3.4
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS54 KSJT 041642
SVRSJT
TXC413-435-041745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1040 AM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHLEICHER COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF ELDORADO
  SUTTON COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF SONORA

* UNTIL 1145 AM CST

* AT 1036 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED FROM 22 MILES       
  NORTHWEST OF ELDORADO TO 21 MILES SOUTHWEST OF SONORA...AND MOVING 
  EAST AT 40 MPH. WIND DAMAGE WAS REPORTED IN OZONA AS THESE STORMS  
  MOVED THROUGH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3106 10087 3033 10092 3032 10025 3105 10036

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 10:41 AM CST, 1 minute earlier.

Area forecast discussion, Mar 4, 10:41 AM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1034 AM CST THU MAR  4 2004

.UPDATE...
STRONG/SEVERE LINE OF STORMS FROM COLORAOD CITY TO SAN ANGELO TO
SONORA...MOVING EAST AROUND 40 MPH. TORNADO WATCH IS IN EFFECT ALL
COUNTIES UNTIL 3 PM...AND A FLASH FLOOD WATCH UNTIL 4 PM. MOST OF
WEST CENTRAL TEXAS IS IN A MODERATE RISK OF SEVERE STORMS. THIS
INCLUDES THE POSSIBILITY OF TORNADOES.

04

&&

.PREV DISCUSSION...
DISCUSSION.  UPPER LOW MOVING ACROSS NORTHERN MEXICO AND THINGS LOOK
TO BE ON TARGET TO GET STORMS FIRING UP. CURRENTLY SEVERE
THUNDERSTORM WATCH MAINLY TO OUR NORTH AND WEST THAT INCLUDES A FEW
BIG COUNTRY COUNTIES. DISCUSSIONS WITH SPC INDICATE POSSIBLE TORNADO
WATCH FOR MOST OF OUR CWA.

SINCE THERE HAS NOT BEEN A LOT OF RAIN...AS OVERRUNNING DID NOT
PRODUCE THE ANTICIPATED RAINFALL...WILL LET FLASH FLOOD WATCH DIE A
NATURAL DEATH.  POTENTIAL FOR HEAVY RAINFALL LIKELY WITH STORMS...
BUT STORMS ARE MOVING AT A GOOD CLIP SO PROLONGED PERIODS OF HEAVY
RAINFALL WILL BE LIMITED.  WILL HAVE TO MONITOR AREAS IF STORMS
TRAIN.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TODAY ALL ZONES. TORNADO WATCH ALL COUNTIES UNTIL 3
PM.

&&

04/04
Hazardous weather outlook, Mar 4, 5:41 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
541 AM CST THU MAR 4 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-051130-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
541 AM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

AS A STRONG STORM SYSTEM MOVES TOWARD WESTERN TEXAS FROM NORTHERN
MEXICO...NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS WEST CENTRAL TEXAS
TODAY. WITH THE STRONG LIFT...INSTABILITY AND FAVORABLE VERTICAL WIND
SHEAR ASSOCIATED WITH THE APPROACHING STORM SYSTEM...SOME STORMS WILL
LIKELY BE SEVERE. THE SEVERE WEATHER THREATS INCLUDE LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES. HEAVY RAIN WILL
ACCOMPANY THE STRONGER STORMS...AND SOME LOCATIONS COULD RECEIVE ONE
TO TWO INCHES OF RAIN. A WARM FRONT WILL LIFT NORTHWARD INTO THE BIG
COUNTRY EARLY THIS MORNING. A DRYLINE WILL ADVANCE EASTWARD ACROSS
WEST CENTRAL TEXAS THIS AFTERNOON. THE THREAT FOR STORMS WILL END
AFTER THE DRYLINE PASSES.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

19

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:17 AM CSTSevere Thunderstorm WarningSJTHaskell58 min
Mar 4, 9:47 AM CSTSevere Thunderstorm WarningSJTSterling43 min
Mar 4, 9:58 AM CSTSevere Thunderstorm WarningSJTCrockett47 min
Mar 4, 10:10 AM CSTSevere Thunderstorm WarningSJTIrion50 min
Mar 4, 10:28 AM CSTSevere Thunderstorm WarningSJTTom Green47 min
Mar 4, 10:33 AM CSTSevere Thunderstorm WarningSJTCoke42 min
Mar 4, 10:41 AM CSTTornado WarningSJTTom Green49 min
Mar 4, 10:48 AM CSTSevere Thunderstorm WarningSJTFisher, Nolan42 min
Mar 4, 10:55 AM CSTTornado WarningSJTCoke50 min
Mar 4, 11:00 AM CSTTornado WarningSJTNolan30 min
Mar 4, 11:05 AM CSTTornado WarningSJTFisher25 min
Mar 4, 11:06 AM CSTSevere Thunderstorm WarningSJTConcho39 min
Mar 4, 11:15 AM CSTSevere Thunderstorm WarningSJTRunnels45 min
Mar 4, 11:20 AM CSTTornado WarningSJTJones40 min
Mar 4, 11:24 AM CSTTornado WarningSJTTaylor51 min
Mar 4, 11:43 AM CSTSevere Thunderstorm WarningSJTColeman, McCulloch62 min
Mar 4, 11:49 AM CSTSevere Thunderstorm WarningSJTConcho41 min
Mar 4, 11:49 AM CSTTornado WarningSJTHaskell41 min
Mar 4, 11:57 AM CSTTornado WarningSJTCallahan, Shackelford48 min
Mar 4, 12:09 PM CSTSevere Thunderstorm WarningSJTKimble, Mason, Menard, Throckmorton51 min
Mar 4, 12:17 PM CSTTornado WarningSJTMcCulloch, Mason43 min
Mar 4, 12:24 PM CSTSevere Thunderstorm WarningSJTBrown51 min
Mar 4, 12:28 PM CSTTornado WarningSJTBrown62 min
Mar 4, 12:32 PM CSTSevere Thunderstorm WarningSJTSan Saba58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.